Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 186, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 14, 2018, 9:23 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 9:23 PM CDT (02:23 UTC)
- Expired
- Sep 14, 2018, 10:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 9:28 PM CDT | HAIL 0.88 | Becida, MN | PUBLIC REPORTS DIME TO NICKEL SIZED HAIL. TIME ESTIMATED ON RADAR. |
| Sep 14, 9:53 PM CDT | HAIL 1.75 | 5 Ssw Nary, MN | REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WUUS53 KFGF 150223
SVRFGF
MNC007-057-150315-
/O.NEW.KFGF.SV.W.0186.180915T0223Z-180915T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
923 PM CDT FRI SEP 14 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
* Until 1015 PM CDT.
* At 923 PM CDT, a severe thunderstorm was located over Becida, or 14
miles southwest of Bemidji, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Becida around 925 PM CDT.
Plantagenet Lake and Bemidji around 940 PM CDT.
Nary around 945 PM CDT.
Rosby and Guthrie around 950 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9467 4722 9467 4718 9516 4731 9517
4735 9519 4743 9518 4758 9449 4741 9448
TIME...MOT...LOC 0223Z 256DEG 29KT 4735 9512
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
597
WWUS53 KFGF 150244
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT FRI SEP 14 2018
MNC007-057-150315-
/O.CON.KFGF.SV.W.0186.000000T0000Z-180915T0315Z/
Hubbard MN-Beltrami MN-
944 PM CDT FRI SEP 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...
At 944 PM CDT, a severe thunderstorm was located over Plantagenet
Lake, or 8 miles south of Bemidji, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Nary, Rosby and Guthrie around 955 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9467 4722 9467 4718 9516 4731 9517
4735 9519 4743 9518 4758 9449 4741 9448
TIME...MOT...LOC 0244Z 266DEG 24KT 4736 9491
HAIL...1.00IN
WIND...<50MPH
$$
VG965
WWUS53 KFGF 150308
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1008 PM CDT FRI SEP 14 2018
MNC007-057-150317-
/O.EXP.KFGF.SV.W.0186.000000T0000Z-180915T0315Z/
Hubbard MN-Beltrami MN-
1008 PM CDT FRI SEP 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4741 9467 4722 9467 4718 9516 4731 9517
4735 9519 4743 9518 4758 9449 4741 9448
TIME...MOT...LOC 0307Z 289DEG 22KT 4732 9471
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 7:00 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 14, 7:00 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Sep 14 2018 .UPDATE... Issued at 655 PM CDT Fri Sep 14 2018 Tweaked pops, temps and dewpoints to match current conditions. Essentially no other changes at this update. && .SHORT TERM...(This evening through Saturday) Issued at 336 PM CDT Fri Sep 14 2018 Cloud cover pattern has remained pretty consistent thru the afternoon. In the past hour visbile satellite pics have shown increased high based CU within the general lower cloud region along the ND/SD border into west central MN thru Wheaton to Alexandria. Starting to see a few echo returns along this line. Also have started to see the lower clouds returning northward approaching Bemidji and Fargo. So the intial process of 850 mb warm front returning northward is occurring. Short range models are not too agressive in developing activity thru early evening but do have some shower/tstorm activity...but holds off til mid to late evening and esp later tonight more toward north central and northeastern MN. So will start out with lower pops then increase them thru the evening into west central MN toward Bemidji. Saturday will see the 850 mb warm front lifting north but the surface warm front seems to linger quite a bit south until the aftn when it does more into WC MN and far SE ND where highs today in the low-mid 80s. 850 mb instability will be present over the area near the 850 mb warm front, and it seems mid to late afternoon will see best chances for scattered storms to form in parts of NE ND into far northern MN. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Sep 14 2018 Saturday night through Monday... The weather in this period is driven by a short wave trough and a surface low pressure system that moves across North Dakota and Minnesota. Saturday night into Sunday morning a warm front will move across eastern North Dakota and northwest Minnesota bringing chances for rain showers and thunderstorms. The cold front will pass Sunday afternoon into Sunday night from west to east bringing cooler temperatures. Temperatures will be warm on Saturday night and Sunday then much cooler Monday after the passage of the cold front with temperatures near to just below normal. Winds are also expected to be elevated Sunday as the low pressure moves across the region with wind gusts over 30 mph possible. Tuesday through Friday... High pressure and an upper level ridge moves in Tuesday leading to quiet and cool weather. The next chance of rain comes on Wednesday as an upper level trough moves towards the Northern Plains. There are some differences in the global models in this period as the ECMWF is more progressive and has most of the rain falling on Wednesday while the GFS and CMC have the rain later on Thursday. So confidence in the occurance of rain is high the timing is still somewhat uncertain. Surface high pressure to settle in again after this system passes late next week. Slightly below normal high temperatures expected for this period next work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 655 PM CDT Fri Sep 14 2018 MVFR cigs were located over the far southern zones. The rest of the area was VFR. Expect MVFR conditions in the southern zones to shift north to about the southern half of the forecast area by Sat morning and into the northern zones by Sat late afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Riddle LONG TERM...NC AVIATION...JH
Hazardous weather outlook, Sep 14, 9:24 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 924 AM CDT Fri Sep 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 924 AM CDT Fri Sep 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The cold front which moved through on Thursday will begin to return northward tonight. Scattered thunderstorms will develop north of the front in southeastern and east cetnral North Dakota into northern Minnesota this evening. Enough instability will be present north of the warm front for isolated severe thunderstorms, with hail to one inch the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday there continues to be the chance for thunderstorms the strongest of which appear to be possible in the evening across northern Minnesota. A few of these storms may be strong enough to become severe with hail up to an inch in size. Elsewhere severe weather is not expected but some lightning and brief downpours will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, Sep 14, 5:43 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
543 PM CDT FRI SEP 14 2018
MNZ031-032-142330-
Wadena MN-East Otter Tail MN-
543 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles east of Fergus Falls, moving northeast at 35
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Deer Creek around 555 PM CDT.
New York Mills around 600 PM CDT.
Bluffton around 605 PM CDT.
Wadena around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4637 9511 4637 9515 4635 9516 4620 9549
4635 9567 4667 9516 4644 9494
TIME...MOT...LOC 2242Z 235DEG 32KT 4636 9548
VGSpecial weather statement, Sep 14, 6:29 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT FRI SEP 14 2018
MNZ024-031-032-150000-
Wadena MN-East Otter Tail MN-Hubbard MN-
629 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WADENA AND
EAST CENTRAL OTTER TAIL COUNTIES UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebeka to near Verndale. Movement was
northeast at 40 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Aldrich around 630 PM CDT.
Sebeka and Blue Grass around 635 PM CDT.
Oylen and Nimrod around 645 PM CDT.
Huntersville around 650 PM CDT.
Badoura around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9479 4639 9478 4640 9476 4638 9474
4637 9478 4637 9508 4659 9530 4696 9473
4689 9466 4680 9466
TIME...MOT...LOC 2328Z 234DEG 39KT 4658 9515 4643 9499
VGSpecial weather statement, Sep 14, 8:22 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
822 PM CDT FRI SEP 14 2018
NDZ038-150215-
Barnes ND-
822 PM CDT FRI SEP 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 915
PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 14 miles west of Valley City, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sanborn around 830 PM CDT.
Rogers around 840 PM CDT.
Bald Hill Dam and Valley City around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4720 9782 4694 9768 4682 9837 4695 9844
4698 9844 4698 9846
TIME...MOT...LOC 0122Z 249DEG 25KT 4693 9831
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 47 min |
| Sep 14, 9:11 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 49 min |
| Sep 14, 10:03 PM CDT | Special Weather Statement | FGF | Mahnomen | 42 min |
| Sep 14, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 31 min |
| Sep 14, 11:15 PM CDT | Special Weather Statement | FGF | Hubbard | 30 min |
| Sep 14, 11:23 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 18 min |
| Sep 15, 2:35 PM CDT | Wind Advisory | FGF | Becker, Clay, Kittson, Mahnomen, Marshall, Norman and 6 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.